Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Nov 30, 1997, 8:12 AM PST for Orange County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 1997, 8:12 AM PST (16:12 UTC)
- Expired
- Nov 30, 1997, 9:15 AM PST
- In force
- 63 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Orange County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 301619 SVRSAN CAC059-301715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 812 AM PST SUN NOV 30 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 AM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...WESTERN ORANGE COUNTY AT 800 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR NEWPORT BEACH MOVING NORTH. THIS THUNDERSTORM WILL AFFECT THE AREA IN AND AROUND NEWPORT BEACH FOR THE NEXT HOUR. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL... DEADLY LIGHTNING...AND LOCALLY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 3:29 AM PST, 4 hours 43 minutes earlier.
Area forecast discussion, Nov 30, 3:29 AM PST, 4 hours 43 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SUN NOV 30 1997
...SYNOPSIS...
A PACIFIC STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA TODAY BRINGING
RAIN...WITH A CHANCE FOR THUNDERSTORMS TODAY. AS A RESULT...A HEAVY
SURF ADVISORY IS IN EFFECT FOR TODAY...ALONG WITH A HEAVY SNOW
ADVISORY FOR THE MOUNTAINS FOR TODAY. THE RAIN WILL TAPER OFF TO
SHOWERS BY EVENING...AND END MONDAY MORNING. PARTLY CLOUDY SKIES ARE
EXPECTED FOR MONDAY AFTERNOON WITH LOCALLY GUSTY NORTH TO NORTHEAST
WINDS BELOW PASSES AND CANYONS.
...DISCUSSION...
NEW ETA IN ON NTRANS...BUT OTHER DATA HAVING A TOUGH TIME COMING IN.
BASED ON AFOS INFO...I PREFER THE ETA...ESPECIALLY SINCE THE NGM IS
RATHER STINGY ON EXPECTED RAINFALL AMOUNT.
SOME SPOTTY PRECIPITATION HAS BEGUN TO FALL OVER SOUTHERN CALIFORNIA
AS UPPER LOW SLIDES DOWN THE COAST...SO CURRENT POPS WHICH EXCEED MOS
GUIDANCE LOOKS GOOD. FRONTAL PASSAGE SHOULD BE AROUND NOON IN THE
NORTH AND ABOUT 4PM IN THE SOUTH...AND THE HEAVIEST RAIN SHOULD OCCUR
THEN. WILL NEED URBAN AND SMALL STREAM FLOOD ADVISORIES WITH THE
FRONT.
RAINFALL TOTALS WITH THIS STORM SHOULD RANGE FROM ABOUT 0.30-0.75
INCH WEST OF MOUNTAINS AND NEAR 1.5 INCHES IN MOUNTAINS AND LESS THAN
0.25 IN DESERTS. SNOW ACCUMULATIONS SHOULD BE LESS THAN 4 INCHES IN
MOST AREAS EXCEPT ABOVE 7000 FEET WHERE 4 TO 7 INCHES ARE EXPECTED.
ETA STABILITY INDICES INDICATE SOME INSTABILITY WITH AND BEHIND THE
FRONT SO THUNDERSTORMS ARE POSSIBLE. THE QPF STILL HAS SOME RESIDUAL
SHOWERS FOR MONDAY SO I WILL PLAY ALONG.
A QUICK PEEK AT THE FORECASTED SURFACE PATTERN ALONG WITH THE UPPER
LEVEL SUPPORT...WIND IN THE 25 TO 35 MPH RANGE IN THE FAVORED PASSES
AND CANYONS IS A GOOD FIRST ESTIMATE...HOWEVER...NOT MASSIVE...SO NO
SIGNIFICANT WIND PROBLEMS ARE EXPECTED MONDAY AFTERNOON.
SAN WB 063/055 064/052 066 03762
SMALLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 11:32 AM PST | Flash Flood Warning | SGX | San Diego | 58 min |
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.